Colorado, 2015

Hail in Colorado, June 6, 2015

June 6, 2015 · NWS GLD · 2 events in 2 counties and zones

During the late afternoon and into the evening strong to severe storms moved across portions of East Central Colorado. The largest hail size reported was golf ball north of Stratton.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GLD wrote it up.

During the late afternoon and into the evening strong to severe storms moved across portions of East Central Colorado. The largest hail size reported was golf ball north of Stratton.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before the first event at Jun 6, 1:29 PM MST, 3 hours 7 minutes earlier.

Area forecast discussion, Jun 6, 1:29 PM MST, 3 hours 7 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GOODLAND KS
229 PM MDT SAT JUN 6 2015

.SHORT TERM...(THIS EVENING THROUGH SUNDAY)
ISSUED AT 228 PM MDT SAT JUN 6 2015

LATEST UPPER AIR ANALYSIS SHOWS A CLOSED UPPER LEVEL LOW OVER
NEVADA.  SMALLER SCALE SHORT WAVE TROUGHS ARE BEING EJECTED
DOWNSTREAM FROM THE CLOSED LOW.  THE CIRCULATION OF THE LOW IS
BRINGING DRIER AIR ONTO THE PLAINS WHICH WILL EVENTUALLY CAUSE THE
PRECIPITABLE WATER VALUES TO DECLINE OVER THE NEXT FEW DAYS.  AT THE
SURFACE A SURFACE TROUGH/COOL FRONT WAS LOCATED OVER NORTHEAST
COLORADO...EXTENDING INTO CENTRAL NEBRASKA.

FOR THE REST OF TODAY EXPECT THE SURFACE FEATURE TO BEGIN MOVING
SOUTHEAST ACROSS THE AREA.  MEANWHILE THE WEAK SHORT WAVE TROUGH
THAT IS CAUSING ISOLATED CONVECTION WILL MOVE ACROSS THE AREA AHEAD
OF THE SURFACE FEATURE.  DUE TO WEAK LIFT AND A FAIRLY DRY
ENVIRONMENT EXPECT STORM COVERAGE TO BE ISOLATED WITH THIS SHORT
WAVE TROUGH.  TO THE WEST A STRONGER SHORT WAVE TROUGH WILL MOVE
OVER THE AREA DURING THE LATE AFTERNOON.  CONDENSATION PRESSURE
DEFICITS ARE MUCH LOWER WITH THIS TROUGH AND LIFT IS STRONGER AND
MORE FOCUSED.  IN ADDITION THIS TROUGH WILL BE DEEPENING OVER THE
ADVANCING COOL FRONT/SURFACE TROUGH...WHICH WILL FURTHER ENHANCE THE
LIFT.  THEREFORE EXPECT STORM COVERAGE TO INCREASE LATE THIS
AFTERNOON ALONG THE SURFACE FEATURE AND AHEAD OF THE SECOND UPPER
LEVEL SHORT WAVE TROUGH MOVING IN FROM THE WEST.

THE BEST CHANCE FOR SEVERE STORMS WILL BE THIS AFTERNOON FOR MOST OF
THE AREA.  0-6KM SHEAR WILL NOT BE AS STRONG AS YESTERDAY AND MIXED
LAYER CAPE WILL NOT BE AS HIGH...SO STORM INTENSITY SHOULD BE LESS
THAN YESTERDAY.  DUE TO A DRIER AIR MASS IN PLACE DAMAGING WINDS
WILL BE MORE OF A THREAT THAN YESTERDAY.  LARGE HAIL UP TO HALF
DOLLAR SIZE WILL BE POSSIBLE...BUT EXPECT MOST OF THE HAIL TO BE THE
SIZE OF A QUARTER OR SMALLER.  DUE TO 0-1KM BULK SHEAR OF 5KTS AND
FAIRLY HIGH CLOUD BASES...THE TORNADO THREAT WILL MUCH LOWER THAN
YESTERDAY.  DUE TO PRECIPITABLE WATER VALUES REMAINING VERY HIGH FOR
THIS TIME OF YEAR...HEAVY RAINFALL WILL BE LIKELY WITH ANY STORMS.
LOCATIONS THAT RECEIVED HEAVY RAINFALL YESTERDAY WILL BE MORE PRONE
TO FLOODING TODAY.

LIFT ALONG THE FRONT WILL PEAK BY MID EVENING WHEN THE FRONT WILL BE
ROUGHLY OVER THE CENTRAL PART OF THE AREA.  THERE MAY BE SOME
LINGERING RAIN ACTIVITY WEST OF THE FRONT...BUT THIS SHOULD DECLINE
DUE TO A DRIER MORE STABLE ENVIRONMENT BEHIND THE FRONT.  STORMS
SHOULD DEVELOP INTO MORE OF A LINE ALONG THE FRONT SINCE THIS IS
WHERE THE LIFT WILL BE THE STRONGEST...TURNING INTO MORE OF A MCS AS
THE EVENING PROGRESSES.  WITH CAPE DECLINING DURING THE NIGHT AND 0-
6KM SHEAR ALSO DECLINING...AM THINKING THE SEVERE WEATHER THREAT
WILL BECOME MORE ISOLATED DURING THE EARLY EVENING WITH NO SEVERE
WEATHER ANTICIPATED AFTER MID EVENING.  MAIN THREAT DURING THE
EVENING WILL BE HEAVY RAINFALL.

AS THE STORM COMPLEX MOVES EAST ACROSS THE AREA ISENTROPIC LIFT WILL
DECLINE AND THE UPPER LEVEL SHORT WAVE TROUGH WILL BEGIN TO FILL.
WITH THE FRONT/SURFACE TROUGH SOUTH OF THE AREA AFTER
MIDNIGHT...DRIER MORE STABLE AIR WILL BE OVER THE MAJORITY OF THE
AREA.  THESE FACTORS SHOULD CAUSE THE STORM COMPLEX TO WEAKEN DURING
THE LATE EVENING AND OVERNIGHT HOURS.  MAY BE HOLDING ONTO RAINFALL
CHANCES A BIT TOO LONG OVERNIGHT...BUT DID NOT WANT TO COMPLETELY
REMOVE CHANCES FOR RAINFALL DUE TO SOME WEAK ISENTROPIC LIFT
OCCURRING AND WEAK LOW LEVEL CONVERGENCE ALONG THE 850MB TROUGH
AXIS.  ANY STORM ACTIVITY WILL BE OUT OF THE AREA BEFORE SUNRISE.

SUNDAY ANOTHER UPPER LEVEL SHORT WAVE TROUGH WILL MOVE INTO THE
AREA...THIS TIME FROM THE NORTHWEST IN THE EARLY AFTERNOON.
MEANWHILE THE FRONT WILL MOVE BACK OVER THE SOUTHERN HALF OF THE
AREA...THEN BE PUSHED SOUTH IN THE AFTERNOON BY THE ADVANCING SHORT
WAVE TROUGH.  DUE TO LOW CONDENSATION PRESSURE DEFICITS ACCOMPANYING
THE TROUGH AND DEEP LIFT...HAVE INCREASED CHANCES FOR RAINFALL
DURING THE AFTERNOON.

SUNDAY LOOKS MORE FAVORABLE FOR SEVERE WEATHER THAN TODAY DUE TO
MUCH STRONGER 0-6KM SHEAR OF 50KTS AND MIXED LAYER CAPE OF 1500J/KG.
STORM MOTION WILL CONTINUE TO BE FAIRLY SLOW.  EVEN THOUGH
PRECIPITABLE WATER WILL BE A BIT LESS THAN TODAY...HEAVY RAINFALL IS
STILL LIKELY.

.LONG TERM...(SUNDAY NIGHT THROUGH SATURDAY)
ISSUED AT 128 PM MDT SAT JUN 6 2015

INSTABILITY WILL BE MAXIMIZED SUNDAY NIGHT ALONG AND JUST NORTH OF
THE FRONTAL BOUNDARY WHICH WILL BE LOCATED IN OR NEAR THE
SOUTHERN FRINGES OF THE FORECAST AREA. AS A RESULT...BEST
THUNDERSTORM CHANCES WILL BE SOUTH OF INTERSTATE 70 IN THE EVENING
THEN DIMINISHING AFTER MIDNIGHT AS THE FRONT MOVES WELL SOUTH.
A FEW SUPERCELLS WILL BE POSSIBLE EARLY IN THE EVENING WITH DEEP
LAYER SHEAR NEAR 50KTS RESULTING IN SUPERCELL COMPOSITE INDICES
OF OVER 10.

THE UPPER FLOW ON MONDAY WILL BE RATHER WEAK AS RIDGING BUILDS
OVER THE CENTRAL ROCKIES. NONETHELESS...SURFACE HEATING WILL
RESULT IN AFTERNOON SBCAPE VALUES NEAR 1500 J/KG OVER EASTERN
COLORADO. THERE IS ALSO A HINT OF A SHORTWAVE TROUGH COMING OVER
THE RIDGE IN THE NORTHWEST FLOW WHICH MIGHT BE ENOUGH FOR ISOLATED
TO WIDELY SCATTERED AFTERNOON/EVENING THUNDERSTORMS...MAINLY IN
EASTERN COLORADO.

THE UPPER RIDGE WILL BE CENTERED OVER THE AREA ON TUESDAY
RESULTING IN DRY CONDITIONS AND WARM TEMPERATURES. AS THE RIDGE
AXIS MOVES EAST ON WEDNESDAY...A SHORTWAVE TROUGH CLIMBING
THE BACKSIDE OUT OF COLORADO WILL TRIGGER WIDELY SCATTERED
THUNDERSTORMS WEDNESDAY EVENING. INSTABILITY AND SHEAR PARAMETERS
ARE WEAK AND DO NOT SUPPORT MUCH OF A SEVERE THREAT WITH THIS
ACTIVITY.

THE THURSDAY THROUGH SATURDAY PERIOD APPEARS TO GET ACTIVE AGAIN
AS THE SOUTHWESTERN LOW SLOWLY MOVES ACROSS THE CENTRAL AND
SOUTHERN PLAINS. SATURDAY APPEARS TO HAVE THE BEST COMBINATION OF
INSTABILITY AND SHEAR FOR A SEVERE THREAT...BUT DETAILS THAT FAR
OUT ARE SKETCHY AT BEST. TEMPERATURES WILL BE SLIGHTLY ABOVE
NORMAL.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z SUNDAY AFTERNOON)
ISSUED AT 1145 AM MDT SAT JUN 6 2015

VFR TO MVFR CONDITIONS FORECAST FOR THE 18Z TAFS. MAIN ISSUE WILL
BE THE TIMING OF THE STORMS THIS EVENING FOR BOTH SITES. CURRENTLY
EXPECTING A LINE OF STORMS TO DEVELOP ALONG A COLD FRONT THIS
EVENING...WITH SOME MORE SCATTERED DEVELOPMENT WEST OF IT AS THE
FRONT MOVES SOUTHEAST. HEAVY RAINFALL...LARGE HAIL AND VERY STRONG
WINDS WILL BE THE THREATS WITH ANY STORMS THAT DEVELOP. STORM
INTENSITY WILL DECLINE DURING THE EVENING. STORMS SHOULD BE EAST
OF THE SITES SHORTLY AFTER 6Z. AM THINKING THE BEST TIME FOR
STORMS NEAR/OVER THE SITES WILL BE THE 2-4Z TIME FRAME. MAY SEE
SOME FOG AT KMCK AROUND SUNRISE.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...JTL
LONG TERM...024
AVIATION...JTL
Hazardous weather outlook, Jun 6, 3:47 PM MST, 49 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GOODLAND KS
447 PM MDT SAT JUN 6 2015

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-071200-
YUMA-KIT CARSON-CHEYENNE CO-CHEYENNE KS-RAWLINS-DECATUR-NORTON-
SHERMAN-THOMAS-SHERIDAN-GRAHAM-WALLACE-LOGAN-GOVE-GREELEY-WICHITA-
DUNDY-HITCHCOCK-RED WILLOW-
447 PM MDT SAT JUN 6 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL COLORADO...
EXTREME SOUTHWEST NEBRASKA AND NORTHWEST KANSAS.

.DAY ONE...TONIGHT...

THERE IS A RISK OF SEVERE THUNDERSTORMS ACROSS THE TRI STATE AREA
THROUGH THIS EVENING. VERY LARGE HAIL AND DAMAGING WINDS WILL BE
THE MAIN THREATS. HOWEVER EVEN A TORNADO OR TWO WILL BE POSSIBLE
THROUGH EARLY THIS EVENING. LOCALLY HEAVY RAINFALL IS ALSO POSSIBLE
WHICH MAY PRODUCE FLASH FLOODING. FLOODING WILL BE MUCH MORE OF A
THREAT FOR LOCATIONS THAT RECEIVED HEAVY RAINFALL LAST NIGHT.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS SUNDAY GENERALLY
ALONG AND SOUTH OF HIGHWAY 36. LARGE HAIL AND DAMAGING WIND WILL
BE THE MAIN THREATS. A TORNADO CANNOT BE RULED OUT. SOME LOCALLY
HEAVY RAINFALL MAY PRODUCE FLASH FLOODING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED.

In the hours before

Special weather statement, Jun 6, 12:57 PM MST, 3 hours 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE GOODLAND KS
257 PM CDT SAT JUN 6 2015

KSZ004-062015-
NORTON KS-
257 PM CDT SAT JUN 6 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NORTON COUNTY UNTIL
315 PM CDT...

AT 257 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 6
MILES NORTHWEST OF ALMENA...OR 10 MILES NORTHEAST OF NORTON...MOVING
NORTHEAST AT 20 MPH.

NICKEL SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
ALMENA.

THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 3987 9970 3987 9971 3999 9990 4000 9989
      4000 9963 3990 9963
TIME...MOT...LOC 1957Z 235DEG 17KT 3997 9978

LUNDQUIST

The radar

The Goodland radar (KGLD), 77 km away, was scanning. The volume nearest the first event began at 23:36 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Kit Carson

When
June 6, 4:36 PM MST
Where
Kit Carson County, 10.38 mi N of Stratton
Measured
1.75 in hail
Reported by
Storm Chaser
Coordinates
39.450, -102.594

Hail, Cheyenne

When
June 6, 6:30 PM MST
Where
Cheyenne County, Arapahoe
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
38.850, -102.170

Wind gusts were estimated to be near 50 MPH. No tree damage was observed.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2015Every state in 2015This day in weather historyWarnings in Colorado, June 2015

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 582851, 582852.